Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 49, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2010, 10:03 PM CDT for Wichita County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2010, 10:03 PM CDT (03:03 UTC)
- Expired
- May 18, 2010, 10:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wichita County, KS
The radar
The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 7:08 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
930
WUUS53 KGLD 190303
SVRGLD
KSC203-190330-
/O.NEW.KGLD.SV.W.0049.100519T0303Z-100519T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1003 PM CDT TUE MAY 18 2010
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 1030 PM CDT
* AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LYDIA...AND WAS MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MARIENTHAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3825 10138 3826 10139 3830 10137 3855 10125
3854 10111 3826 10111 3825 10115
TIME...MOT...LOC 0302Z 213DEG 25KT 3832 10123
WIND...HAIL 60MPH 1.00IN
$$
/ROBINSON2 follow-up statements
717 WWUS53 KGLD 190310 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 910 PM MDT TUE MAY 18 2010 KSC203-190330- /O.CON.KGLD.SV.W.0049.000000T0000Z-100519T0330Z/ WICHITA KS- 1010 PM CDT TUE MAY 18 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL WICHITA COUNTY UNTIL 1030 PM CDT... AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF LYDIA...AND WAS MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... MARIENTHAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3830 10111 3832 10134 3855 10125 3854 10111 TIME...MOT...LOC 0310Z 213DEG 25KT 3837 10119 WIND...HAIL 60MPH 1.00IN $$ /ROBINSON
738 WWUS53 KGLD 190322 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 922 PM MDT TUE MAY 18 2010 KSC203-190332- /O.EXP.KGLD.SV.W.0049.000000T0000Z-100519T0330Z/ WICHITA KS- 1022 PM CDT TUE MAY 18 2010 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WICHITA COUNTY WILL EXPIRE AT 930 PM MDT/1030 PM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3830 10111 3832 10134 3855 10125 3854 10111 TIME...MOT...LOC 0322Z 213DEG 25KT 3844 10113 $$ /ROBINSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:47 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 18, 5:47 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 447 PM MDT TUE MAY 18 2010 .DISCUSSION... 1156 AM MDT TUE MAY 18 2010 A MID/UPPER TROUGH OVER THE CENTRAL GREAT BASIN AREA IS PROGGED TO CONTINUE MOVING EAST WHILE EMERGING OVER THE CENTRAL HIGH PLAINS LATE WEDNESDAY. STRONG LARGE SCALE FORCING FOR ASCENT WILL ARRIVE OVERNIGHT SUPPORTING WIDESPREAD TSRA ALONG NOSE OF LLJ. PLENTY OF AVAILABLE MOISTURE WITH PWATS ~200% OF NORMAL SUPPORTING SOME POCKETS OF HEAVY RAIN IN ADDITION TO HAILERS. MAINTAINED HIGH POPS THROUGH WED NIGHT AS H5 LOW TRANSLATES OVER THE AREA. TRENDED POPS DOWN AFTER 18Z THU AS LARGE SCALE FORCING FOR SUBSIDENCE DEVELOPS ACROSS THE AREA AS THE MID/UPPER TROUGH MOVES INTO THE MIDDLE MISSISSIPPI VALLEY AREA. RISING TEMPS/DRY CONDITIONS ARE ON TAP FRI AS MID/UPPER RIDGE AMPLIFIES ACROSS THE GREAT PLAINS. SAT-TUE...AT THE START OF THE PERIOD, SEASONABLY WARM CONDITIONS ARE EXPECTED WITH SFC CYCLOGENESIS PROGGED ACROSS EASTERN COLORADO. H85-H7 THERMAL RIDGE SUPPORTS MAXIMUM VALUES IN THE UPPER 80S/POSSIBLY REACHING 90. WARM H7 TEMPS SHOULD PRECLUDE DEEP MOIST CONVECTION AND REMOVED AFTERNOON/EVENING MENTION FROM PREVIOUS FORECAST. SUN-TUE...A LONGWAVE TROUGH IS PROGGED TO REMAIN ACROSS MUCH OF THE WEST THROUGH THE PERIOD WITH SSW MID/UPPER FLOW PROGGED ACROSS THE CENTRAL HIGH PLAINS. THIS APPEARS TO BE A FAVORABLE PATTERN FOR DEEP MOIST CONVECTION AND PERIODS OF SEVERE WEATHER AND GENERALLY FOLLOWED THE PREVIOUS THEME WITH DIURNAL TSRA. && .AVIATION... 447 PM MDT TUE MAY 18 2010 FOR 00Z TAFS...DIFFICULT TO TIME THUNDERSTORMS THIS EVENING. THE RUC INDICATES STORMS SHOULD START IMPACTING BOTH KGLD AND KMCK BY 03Z. AS THE UPPER LOW CONTINUES TO BEAR DOWN ON NORTHWEST KANSAS OVERNIGHT...MORE WIDESPREAD SHOWERS AND STORMS WILL BRING MVFR AND IFR CONDITIONS TO BOTH SITES WHICH SHOULD PERSIST THROUGH MOST OF THIS TAF PERIOD. FS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 18, 11:29 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1029 AM MDT TUE MAY 18 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1029 AM MDT TUE MAY 18 2010 /1129 AM CDT TUE MAY 18 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS PRODUCING LARGE HAIL IN EXCESS OF GOLFBALL SIZE...DAMAGING WINDS AND TORNADOES ARE POSSIBLE THIS AFTERNOON THROUGH THE EARLY EVENING ALONG AND WEST OF A YUMA TO TRIBUNE LINE. STORMS WILL SPREAD ACROSS THE REST OF THE AREA OVERNIGHT WITH THE THREAT TRANSITIONING TO LARGE HAIL AND HEAVY RAIN OVERNIGHT. THE HEAVY RAIN COULD CAUSE SOME LOCALIZED FLOODING IN AREAS SUCH AS GOVE...LOGAN...SHERIDAN AND GRAHAM COUNTIES WHERE SOME HEAVY RAIN FELL SATURDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE 70 AS A STRONG LOW PRESSURE SYSTEM MOVES OVER THE AREA. LARGE HAIL AND LOCALLY HEAVY RAIN ARE THE PRIMARY THREATS. THE GREATEST THREAT FOR LOCALLY HEAVY RAIN WILL CONTINUE GENERALLY EAST OF A LINE FROM WRAY COLORADO TO GOODLAND AND GOVE KANSAS. AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEKEND THROUGH THE BEGINNING OF THE WEEK AS A LARGE STORM SYSTEM DEVELOPS OVER THE ROCKIES...BRINGING THE THREAT FOR MORE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED AFTER 1 PM MDT ALONG AND WEST OF A YUMA TO TRIBUNE LINE.
In the hours before
Local storm report, May 18, 7:50 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FUNNEL CLOUD 12 N FIRSTVIEW 39.00N 102.56W
05/18/2010 CHEYENNE CO TRAINED SPOTTER
&&
HENDERSONSpecial weather statement, May 18, 9:18 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 818 PM MDT TUE MAY 18 2010 KSZ042-190245- WICHITA- 918 PM CDT TUE MAY 18 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS... AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEOTI...AND MOVING NORTH AT 40 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. MENTZER
Special weather statement, May 18, 9:20 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 820 PM MDT TUE MAY 18 2010 COZ092-190245- CHEYENNE COUNTY- 820 PM MDT TUE MAY 18 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 817 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF CHEYENNE WELLS...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. /ROBINSON
Local storm report, May 18, 10:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
901 PM MDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
05/18/2010 M61 MPH KIT CARSON CO ASOS
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:54 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 36 min |
| May 18, 9:26 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 54 min |
| May 18, 9:54 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace, Wichita | 66 min |
| May 18, 10:29 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 61 min |
| May 19, 10:13 AM CDT | Areal Flood Warning | GLD | Greeley, Wallace, Wichita | 6 hr |
| May 19, 3:04 PM CDT | Areal Flood Warning | GLD | Gove, Logan | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.